Kansas, 2004

Winter Storm in Kansas, January 25 to 26, 2004

January 25 to 26, 2004 · NWS TOP · 23 events in 23 counties and zones

A winter storm produced slick roads and streets leading to numerous school closings and event postponements. Glazing accumulated 1/4 to 1/2 inch thick on power lines and trees in the area.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A winter storm produced slick roads and streets leading to numerous school closings and event postponements. Glazing accumulated 1/4 to 1/2 inch thick on power lines and trees in the area. Power line damage in the area caused power outages to about 30,000 customers. The icy roads lead to 3 vehicle accidents (discussed separately). The sleet and freezing rain was followed by snow which accumulated from around 1 inch south of Interstate 70 up to 6 to 8 inches in Republic and Washington counties. In addition strong winds produced considerable blowing and drifting of snow which led to whiteout conditions at times mainly near the Nebraska border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 24, 10:36 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jan 24, 10:36 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
1036 PM CST SAT JAN 24 2004

.DISCUSSION...

RADAR STARTING SHOWING SOME PATCHY PRECIP AROUND 8 PM AND HAS SINCE
BEEN FILLING IN.  UPDATING TO COVER PERIODS OR AREAS OF LIGHT PRECIP
FOR THE REST OF THE EVENING THEN WIDESPREAD OR PERIODS OF PRECIP
AFTER MIDNIGHT.  HAVE UPPED THE NORTH CENTRAL COUNTIES INTO THE
PERIODS PRECIP CATEGORY OVERNIGHT FROM LIKELY. NOT A LOT CHANGED
ELSEWHERE IN FORECAST WITH ADVISORIES AND WARNINGS FROM MIDNIGHT
THROUGH 4 PM CST SUNDAY.  HAVE PRECIP DIMINISHING TO FREEZING
DRIZZLE CHANCE IN AFTERNOON HOWEVER DID UP THE POPS SOME IN THE
NORTH CENTRAL COUNTIES AND MENTIONED SOME LIGHT SNOW.  NORTHERN
STREAM FEATURE PUSHES BY DURING THE DAY AND COULD ENHANCE PRECIP
CHANCES THIS AREA FOR THE AFTERNOON HOURS.  WILL PASS ON THOUGHTS TO
NEXT SHIFT.

PF

&&

.PREV DISCUSSION...

ICE ACCUMULATION POTENTIAL OVER THE NEXT 24 HOURS IS THE MAIN
CONCERN.

MOISTURE POOLING OVER OKLAHOMA WILL CONTINUE SPREADING NORTH TOWARD
THE FORECAST AREA THIS EVENING.  PRECIPITATION WILL BECOME
WIDESPREAD ACROSS MUCH OF THE AREA AFTER MIDNIGHT AS THE H500
DEFORMATION ZONE SHIFTS TO THE NORTH.  SURFACE TEMPERATURES ALREADY
BELOW FREEZING ACROSS THE NORTHERN COUNTIES DURING THE AFTERNOON...
SO INITIAL PRECIPITATION NORTH OF I-70 WILL BE AS FREEZING RAIN.  AS
TEMPERATURES COOL DURING THE EVENING...THE FREEZING RAIN AREA WILL
SPREAD SOUTH TO NEAR AN EMPORIA-GARNETT LINE BY SUNRISE SUNDAY.

FREEZING RAIN WILL CONTINUE THROUGH SUNDAY MORNING PRODUCING TOTAL
ICE ACCUMULATIONS AROUND A QUARTER INCH GENERALLY ALONG AND
SOUTHEAST OF THE KANSAS TURNPIKE...WITH LESSER AMOUNTS ELSEWHERE.

PRECIPITATION SHOULD TAPER OFF TO LIGHT FREEZING DRIZZLE BY NOON AS
THE INITIAL H500 LOW CROSSES THE AREA.

THE NEXT H500 IMPULSE COMES RAPIDLY DOWN THE NORTHWEST FLOW ON
SUNDAY.  TIMING OF THIS SYSTEM CONTINUES TO BE A PROBLEM WITH THE
GFS FASTER WITH THE TROF LINE CROSS THE FORECAST AREA...SO TRIED TO
SLOW DOWN THE PROGRESSION SOMEWHAT.  SYSTEM SHOULD SPREAD A CHANCE
FOR SNOW ACROSS MOST OF THE AREA BY LATE SUNDAY EVENING AND
CONTINUING OVERNIGHT.  BELIEVE LIGHT SNOW WILL END FOR MOST AREAS
MONDAY AFTERNOON AS THE MAIN UPPER TROF CROSS THE REGION.

SYSTEM TIMING PROBLEMS CONTINUE LATER NEXT WEEK WITH THE GFS FASTEST
AND THE ECMWF SLOWEST.  WILL SHOW A CHANCE OF LIGHT SNOW WEDNESDAY
NIGHT AND THURSDAY WITH A FAST MOVING SYSTEM...ALTHOUGH TIMING AND
AVAILABLE MOISTURE MAY NEED TO BE ADJUSTED WITH LATER MODEL RUNS.

INCREASED TEMPERATURES ABOUT 5 DEGREES FOR MIDDLE AND LATTER PART OF
THE WEEK AS ADVERTISED COLD AIR DOESNT LOOK QUITE AS IMPRESSIVE.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...ICE STORM WARNING 06Z SUNDAY
THROUGH 22Z SUNDAY ALONG AND SOUTHEAST OF A VALLEY FALLS...TOPEKA...
MANHATTAN...EMPORIA LINE.  WINTER WEATHER ADVISORY OTHER COUNTIES
FROM 06Z SUNDAY THROUGH 22Z SUNDAY.

&&
Hazardous weather outlook, Jan 24, 10:17 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1017 PM CST SAT JAN 24 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-251100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1017 PM CST SAT JAN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

ICE ACCUMULATIONS ARE LIKELY ACROSS NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS OVERNIGHT. A QUARTER OF AN INCH OF ICE
ACCUMULATION OR MORE IS POSSIBLE ACROSS EAST CENTRAL AND PARTS OF
NORTHEAST KANSAS WITH GENERALLY LESS THAN A QUARTER INCH OF ICE OVER
NORTH CENTRAL KANSAS.

SLEET WILL BE MORE OF A PROBLEM ACROSS NORTH CENTRAL AND NORTHEAST
KANSAS NEAR THE NEBRASKA STATE LINE. UP TO A HALF INCH OF SLEET
ACCUMULATION IS POSSIBLE.

WINTER WEATHER ADVISORIES ARE IN EFFECT FOR NORTH CENTRAL AND POTIONS
OF NORTHEAST KANSAS. AN ICE STORM WARNING REMAINS IN EFFECT THROUGH
4 PM SUNDAY ACROSS EAST CENTRAL AND PARTS OF NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FREEZING RAIN...SLEET AND FREEZING DRIZZLE WILL CONTINUE DURING THE
DAY SUNDAY. ICE ACCUMULATIONS UP TO A HALF INCH ARE POSSIBLE SUNDAY
MORNING ACROSS EAST CENTRAL KANSAS AND PARTS OF NORTHEAST KANSAS. THE
PRECIPITATION SHOULD CHANGE OVER TO SNOW ACROSS THE WHOLE AREA SUNDAY
NIGHT. ACCUMULATIONS OF SNOW ARE EXPECTED TO BE AN INCH OR LESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND ANY
ACCUMULATIONS THEY ARE RECEIVING TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Anderson

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Anderson forecast zone
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Winter Storm, Cloud

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Cloud forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Winter Storm, Coffey

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Coffey forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Winter Storm, Dickinson

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Dickinson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Douglas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Winter Storm, Geary

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Geary forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Lyon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Marshall forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Morris forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Winter Storm, Nemaha

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Nemaha forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Osage forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Ottawa forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Winter Storm, Pottawatomie

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Pottawatomie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Storm, Republic

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Republic forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Winter Storm, Riley

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Riley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Winter Storm, Shawnee

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Shawnee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Winter Storm, Wabaunsee

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Wabaunsee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 25, 12:05 AM CST to January 26, 10:00 AM CST
Where
Washington forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381410, 5381411, 5381412, 5381413, 5381414, 5381415, 5381416, 5381417, 5381418, 5381419, 5381420, 5381421, 5381422, 5381423, 5381516, 5381517, 5381518, 5381519, 5381520, 5381521, 5381522, 5381523, 5381524.